Tornadoes · United States · Kentucky · 2003
F0 tornado, Holt, Kentucky, May 8, 2003
This F0 tornado ran 1.0 miles across Breckinridge County on May 8, 2003, touching down at 8:00 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- May 8, 2003
- Touchdown
- 8:00 PM CDT (01:00 UTC)
- Path length
- 1.0 miles (1.6 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Breckinridge County
- Touchdown point
- 37.880, -86.580
- Lift-off point
- 37.880, -86.580
- Record number
- 1375
What the Weather Service recorded
The tornado occurred in a forested and sparsely populated area near the Ohio River. A few shallow rooted trees were uprooted. Numerous trees were topped and branches were snapped.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
16 minutes of warning. NWS LMK issued a tornado warning for this county at 00:44 UTC, 16 minutes before the tornado touched down, in force until 01:30 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 00:34 UTC | 01:30 UTC | Severe Thunderstorm Warning | LMK |
| 00:44 UTC | 01:30 UTC | Tornado Warning | LMK |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles. The outlook in force was issued at 01:44 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the tornado touched down at May 8, 1:55 PM CDT, 6 hours 5 minutes earlier.
Area forecast discussion, May 8, 1:55 PM CDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 255 PM EDT THU MAY 8 2003 SCATTERED THUNDERSTORMS EXTENDED FROM NORTHERN MISSOURI TO WESTERN KENTUCKY AT 1830Z GENERALLY ALONG A WARM FRONT. THIS FRONTAL BOUNDARY WILL GRADUALLY LIFT NORTH OVERNIGHT WITH THE BEST CHANCE OF STORMS ALONG THE FRONTAL BOUNDARY. WE WILL KEEP LIKELY POPS OVER THE NORTH WITH CHC POPS OVER THE SOUTH. WE WILL HOLD ONTO CHC POPS FRIDAY AND SATURDAY WITH CAPES FROM 1500 TO 2500 EVEN WITH NO UPPER SUPPORT. A BRISK SOUTHWEST FLOW WILL WARM TEMPERATURES INTO THE MID AND UPPER 80S BOTH DAYS. THE BEST CHANCE FOR STORMS THIS WEEKEND WILL BE SATURDAY NIGHT AS A STRONG COLD FRONT SWEEPS ACROSS THE LOWER OHIO VALLEY. ONCE THIS FRONT MOVES THROUGH WE SHOULD SEE AN END TO THUNDERSTORMS FOR AWHILE. .EXTENDED NOTES... POST-FRONTAL THERMAL TROF REMAINS IN PLACE OVER LMK FA THROUGH THE FIRST HALF OF NEXT WEEK, WITH NO PCPN FORECAST UNTIL WEDNESDAY NIGHT INTO THURSDAY ASSOCIATED WITH A WARM FROPA. IN COOL AIR ALOFT, SOME BKN AFTERNOON CU POSSIBLE MONDAY, OTHERWISE A GENERALLY M/CLEAR SKY CONDITION SHOULD SUFFICE. TEMPERATURES LOOK TO BE BELOW SEASONAL NORMALS FOR A GOOD PART OF THE DAY 4-7 PERIOD. .LMK...NONE. XXV/XVI
Hazardous weather outlook, May 8, 2:45 PM CDT, 5 hours 15 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 345 PM EDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SURFACE LOW PRESSURE WILL MOVE INTO THE UPPER MISSISSIPPI RIVER VALLEY THIS EVENING, WITH A SURFACE WARM FRONTAL BOUNDARY MOVING NORTHWARD ACROSS THE OUTLOOK AREA. THUNDERSTORMS WILL BECOME MORE LIKELY THIS EVENING AND OVERNIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS, WITH LARGE HAIL AND HIGH WINDS BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PRESENCE OF WARM MOIST AIR OVER CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA WILL PERSIST INTO THE WEEKEND, WITH THUNDERSTORMS A DAILY THREAT. ANOTHER STRONG UPPER LEVEL SYSTEM WILL MOVE INTO THE PLAINS SATURDAY, IMPACTING CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA SATURDAY NIGHT INTO SUNDAY MORNING WITH ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. JA
In the hours before
Special weather statement, May 8, 4:07 PM CDT, 3 hours 53 minutes before
KYZ061-070>072-082136- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 507 PM EDT THU MAY 8 2003 THE TORNADO WATCH WHICH WAS IN EFFECT HAS BEEN CLEARED FOR THE FOLLOWING COUNTIES: IN SOUTH CENTRAL KENTUCKY BUTLER...WARREN...LOGAN AND SIMPSON STUREY
Local storm report, May 8, 7:38 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0838 PM EDT THU MAY 08 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0835 PM TELL CITY IN 1.00 IN HAIL
05/08/03 PERRY
SZAPPANOSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 00:00Z
1.0 hours before the tornado, 195 km from the path. May 9, 2003.
- Mixed-layer CAPE
- 1485 J/kg
- Mixed-layer CIN
- -67 J/kg
- Surface CAPE
- 2137 J/kg
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 6.1
- 0-3 km lapse rate
- 6.0 K/km
Nashville Metro, TN (KBNA), 12:00Z
11.0 hours after it, 195 km from the path. May 9, 2003.
- Mixed-layer CAPE
- 862 J/kg
- Mixed-layer CIN
- -127 J/kg
- Surface CAPE
- 765 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 320 m²/s²
- 0-3 km storm-relative helicity
- 330 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.9
- 0-3 km lapse rate
- 4.7 K/km
The radar
The Louisville radar (KLVX), 57 km away, was scanning. The volume nearest the touchdown began at 01:02 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are
The other tornadoes of May 8, 2003
46 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 8 | 1:08 AM CDT | F1 | Stephens, OK | 3.0 | 200 | $40,000 | ||
| May 8 | 1:17 AM CDT | F0 | Stephens, OK | 0.5 | 30 | |||
| May 8 | 1:32 AM CDT | F2 | Jefferson, OK | 6.0 | 150 | $70,000 | ||
| May 8 | 2:23 AM CDT | F2 | Love, OK | 4.0 | 440 | $150,000 | ||
| May 8 | 2:54 AM CDT | F2 | Marshall, OK | 7.0 | 300 | $100,000 | ||
| May 8 | 6:04 AM CDT | F1 | LeFlore, OK | 4.0 | 100 | $30,000 | ||
| May 8 | 11:40 AM CDT | F0 | Pemiscot, MO | 1.0 | 75 | $10,000 | ||
| May 8 | 11:10 AM MDT | F0 | Adams, CO | 0.1 | 50 | |||
| May 8 | 11:17 AM MDT | F0 | Adams, CO | 0.1 | 50 | |||
| May 8 | 12:05 PM MDT | F0 | Weld, CO | 0.1 | 50 | |||
| May 8 | 12:13 PM MDT | F0 | Adams, CO | 0.1 | 50 | |||
| May 8 | 1:20 PM CDT | F1 | Gibson, TN | 4.0 | 100 | $30,000 | ||
| May 8 | 1:05 PM MDT | F1 | Morgan, CO | 0.1 | 50 | |||
| May 8 | 3:15 PM EDT | F0 | Essex, VA | 0.2 | 50 | |||
| May 8 | 3:00 PM CDT | F0 | Macoupin, IL | 0.2 | 50 | |||
| May 8 | 3:32 PM CDT | F0 | Cloud, KS | 0.1 | 60 | |||
| May 8 | 5:00 PM CDT | F0 | McClain, OK | 0.2 | 30 | |||
| May 8 | 5:04 PM CDT | F0 | Cleveland, OK | 2.3 | 100 | $500,000 | ||
| May 8 | 5:10 PM CDT | F4 | Moore tornado, OK | 17.3 | 700 | 134 | $370 million | |
| May 8 | 5:15 PM CDT | F0 | Clay, IL | 0.1 | 10 | |||
| May 8 | 5:20 PM CDT | F1 | Gage, NE | 7.0 | 150 | |||
| May 8 | 6:05 PM CDT | F0 | Pottawatomie, KS | 0.1 | 60 | |||
| May 8 | 6:08 PM CDT | F0 | Noble, OK | 0.8 | 50 | $3,000 | ||
| May 8 | 6:13 PM CDT | F1 | Butler, KS | 2.0 | 100 | $60,000 | ||
| May 8 | 6:25 PM CDT | F0 | Greenwood, KS | 2.0 | 75 | $20,000 | ||
| May 8 | 6:31 PM CDT | F1 | Osage, KS | 6.0 | 120 | $250,000 | ||
| May 8 | 6:32 PM CDT | F1 | Greenwood, KS | 3.0 | 100 | $70,000 | ||
| May 8 | 6:40 PM CDT | F3 | Osage, KS | 25.0 | 800 | $1.5 million | ||
| May 8 | 6:46 PM CDT | F3 | Osage, OK | 45.0 | 880 | $250,000 | ||
| May 8 | 6:56 PM CDT | F3 | Woodson, KS | 23.0 | 350 | 3 | $2.5 million | |
| May 8 | 7:07 PM CDT | F0 | Osage, KS | 0.1 | 60 | |||
| May 8 | 7:10 PM CDT | F0 | Coffey, KS | 0.1 | 80 | |||
| May 8 | 7:10 PM CDT | F0 | Osage, KS | 0.1 | 60 | |||
| May 8 | 7:17 PM CDT | F0 | Douglas, KS | 0.1 | 80 | |||
| May 8 | 7:21 PM CDT | F1 | Allen, KS | 3.0 | 125 | $150,000 | ||
| May 8 | 7:24 PM CDT | F0 | Jefferson, KS | 0.1 | 80 | |||
| May 8 | 7:26 PM CDT | F1 | Douglas, KS | 0.2 | 50 | |||
| May 8 | 7:38 PM CDT | F2 | Douglas, KS | 0.7 | 250 | 6 | $6.4 million | |
| May 8 | 7:38 PM CDT | F2 | Anderson, KS | 15.0 | 800 | 3 | $1.1 million | |
| May 8 | 7:45 PM EST | F1 | Perry, IN | 3.0 | 100 | $120,000 | ||
| May 8 | 7:52 PM CDT | F2 | Linn, KS | 7.0 | 300 | $10,000 | ||
| May 8 | 8:13 PM CDT | F0 | Montgomery, KS | 2.0 | 75 | |||
| May 8 | 8:28 PM CDT | F0 | Montgomery, KS | 0.5 | 50 | |||
| May 8 | 8:52 PM CDT | F0 | Labette, KS | 0.5 | 55 | |||
| May 8 | 9:21 PM CDT | F0 | Henry, MO | 3.0 | 50 | |||
| May 8 | 10:00 PM CDT | F0 | Johnson, MO | 0.5 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.